By Joe Gorman
East Liverpool Police Chief John Lane says an officer there who had to be revived with Narcan on Friday after getting an opiate on his clothes and skin is still “not feeling so hot.”
Lane said Monday officer Chris Green, a five-year veteran, is home from the hospital, but whatever drug he came into contact with packed a wallop.
“He said it feels like someone kicked him in the chest,” Lane said.
A similar situation happened in Mahoning County.
Boardman Police Chief Jack Nichols said a township officer was administered naloxone, the opioid-reversal medication, a few months ago after a substance he was inspecting blew into his face and caused him to experience symptoms consistent with ingesting a drug.
Nichols said officers’ primary protections against the drugs they come into contact with are rubber gloves and kits they use to test unidentified substances.
Fentanyl is of particular concern, he said.
“We’ve been concerned about the fentanyl thing for awhile,” Nichols said, noting just a miniscule amount of the drug can be fatal.
“So it’s a very small amount that can cause a major problem for officers,” he said.
Lane said Green was hurt after a traffic stop at Lisbon and West 8th streets in that Columbiana County city. Two men in the car are suspected of tearing apart plastic bags and spreading the powder throughout and trying to stomp it into the floorboards.
Even though Green and other officers were wearing gloves when they arrested the pair and processed the evidence, Green got some of the powder on his shirt.
Later at the police station, Green wiped off the powder and immediately got sick to the point where paramedics, who already were at the jail treating an inmate for asthma, had to administer the Narcan, Lane said.
Two men were arrested during the traffic stop, and both were placed in the Columbiana County jail.
The risks associated with fentanyl are gaining attention nationwide as the opioid epidemic continues.
“While handling and processing fentanyl and its analogs, first responders such as law-enforcement personnel, emergency medical services (EMS) and firefighters should wear a ... half-mask filtering face-piece respirator,” warns the Centers for Disease Control and Prevention on its website.
Locally, police say they take extra precautions when handling fentanyl and carfentanil, which are opiates many times more powerful than heroin and can cause harm and even death if too much is ingested or gets on someone’s skin.
Officers have received some in-service training and are expected to receive more, said Youngstown police Capt. Kevin Mercer, who heads up training for the department.
Mercer said officers have gloves and bags in their cars for when they are working a call where a suspicious powder is involved. He said he hopes to increase training later this year on how to handle dangerous drugs in the field.
Lt. Gerard Slattery, head of the vice squad, which often runs across large quantities of drugs while serving search warrants, said his officers also rely on gloves and have Narcan with them when they serve a warrant in case someone is exposed.
Austintown police Lt. Jeff Solic, who is in charge of the Mahoning Valley Law Enforcement Task Force, which also handles drug investigations, said task-force members also use gloves and carry Narcan.
Solic said his investigators try to limit their exposure to dangerous drugs when they do their investigations, frequently donning masks to make sure they do not breathe in anything that can be harmful.
“We try to minimize our exposure and direct contact with anything,” Solic said.
Lane said it is still not known what drug was on Green’s shirt when he got sick. He said it is being tested.
Lane said he is thankful Green was at the police station when he became ill. He said he was afraid to think what might have happened if Green didn’t wipe the powder off his shirt until he was home by himself or if a family member had come into contact with his shirt.
Seeing how the drug can lay out a man who is 6-feet-3-inches tall and in peak physical condition was eye-opening, Lane said.
“It just dropped him right off,” he said.